Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Does effexor take some getting used to?

I am new to Effexor xr.  Been on it for almost a full week now at 150mg.  I have major depression and generalized anxiety along with issues with grief that aren't resolved.  I am titrating down off celexa while using the Effexor but find my self having panic attacks and bursting into tears and unable to calm myself.  I have Ativan but an needing 2 mg now instead of the .5 or maybe 1 mg that I needed before.  I know its been a short period of time, but will this get better?  Its affecting my work, my kids, my father and my significant other.  They are all being supportive but I don't want to get to the breaking point for them.  I had a mentally ill mother and I don't want to get to the point of upsetting my family.  Thanks all.  
2 Responses
973741 tn?1342346373
Personally I think all of these medications take some time to get used to.  They often have start up or transient side effects that are just part of getting used to it and these usually go away.  Lots of doctors will start with a low dose of med and increase it to help with this and to get you used to it gradually as it is introduced to the system slowly.  (and always be sure to have it leave your body slowly when you stop it by titrating back down slowly).  You seem, however, to be having increased anxiety due to the Effexor?  Are panic attacks new to you?  I would call your doctor and report this.  It very likely would get better and honestly, no one would take a drug that drove their anxiety much higher to the point of panic attacks for long.  6 weeks is a good time frame to see if a med works but if you are not compatible for it and it is causing these kinds of problems, it might be better to find another medication.  Have you taken any others over the years?  Best thing to do is to confer with your doctor.  They may want you to stick it out for the full trial period of 6 weeks, may play with the dose a bit to help you out or they may decide to go a different route.  But they need to know what is happening. Hang in there!
1 Comments
Hi! I wanted to circle back around and see how you are doing? Is it getting any easier?
Avatar universal
You don't say if these panic attacks and tears are new or what you're trying to treat.  Why did you switch from Celexa?  Did it stop working?  Assuming you're saying you are suffering new problems or more aggravated problems since you began the switch, there are several factors to consider.  Can't say which one is happening, only that these are possibilities.  First, your doctor chose not to safely taper you off the Celexa completely to see how you would do off of it, meaning whether you were going to suffer a bad withdrawal or not, before trying something else.  Psychiatrists differ about this, so there's no one way, but my own research shows that the safest way to do this is to complete your withdrawal off of a drug before starting another so you know which effects are withdrawal and which are start-up side effects of the new drug.  Every individual reacts differently to stopping these meds -- for some it's very easy and for others it's nearly impossible, so the safest way is a pace that suits only you, not a generalized one the doc uses for everyone.  You aren't everyone.  Doing it this way makes that impossible.  As I've already indicated, this could also be start-up side effects of Effexor for you.  Effexor is an intentionally stimulating antidepressant, and some will have increased anxiety on it because of this.  Some won't.  Some will have less.  Celexa is an ssri, the most used antidepressants for anxiety sufferers.  While Celexa works on serotonin, Effexor works on both serotonin and norepinephrine, and the latter is one of the brain's stimulants.  Because doing it the way your doc is doing it makes it essentially being on two drugs at once and also not being able to know if what you're suffering is withdrawal from the Celexa -- and what you're describing sounds very much like withdrawal symptoms -- there's no way for anyone to know if the problem is the new drug, withdrawal from the old drug, or just waiting the 4-6 weeks it normally takes for a new antidepressant to kick in with the effects you're hoping for.  Unfortunately, side effects begin right away, however.  The fact you need more Ativan can indicate the stimulating effects of Effexor are not agreeing with you, or it can be a withdrawal effect.  No way to know.  You are also starting out on a high dose of Effexor, unless you tapered up to that level.  Usually the safest way to stop a drug is to taper off of it as slowly as you need to and the safest way to start a drug is to taper up as slowly as you need to.  So nobody can tell you what you're experiencing or if it will go away eventually -- nobody knows that.  Only time will tell.  Your options are to stop the Effexor -- it's only been a week so there's not likely to be any withdrawal problem , though again we all differ -- and complete your taper off Celexa until you know you don't have any withdrawal effects and then start the Effexor, or, to keep going with your doc, cross your fingers, and hope the Effexor kicks in, this all stops, and the Effexor works, something else nobody will know until you've been on it for awhile.  And by the way, all of these meds will impede your efforts to overcome your grief -- when we're on these drugs and they work, we feel okay and often don't work on our issues or even feel them, but when we stop them the issues are still there and haven't gone anywhere.  Antidepressants are for chronic anxiety and depression, but not for grief.  Only time and sometimes therapy solves that.  Peace, and best of luck for a good outcome.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.